Alert archive / New Mexico / High Wind Watches in 2011
High Wind Watch 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Dec 18, 2011, 3:33 AM MST for Eddy County, New Mexico. It took effect at Dec 19, 2011, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2011, 3:33 AM MST (10:33 UTC)
- In effect from
- Dec 19, 2011, 11:00 AM MST
- Expired
- Dec 18, 2011, 2:30 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605 WWUS74 KMAF 181033 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 AM CST SUN DEC 18 2011 ...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS MONDAY AFTERNOON AND EVENING... .A STRONG UPPER LOW WILL MOVE ACROSS THE REGION MONDAY AND MAY RESULT IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS. SOUTHWEST WINDS OF 40 MPH OR GREATER ALONG WITH GUSTS TO 60 MPH ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS MONDAY AFTERNOON AND EVENING. AS THE UPPER LOW MOVES NORTHEAST OF THE REGION MONDAY NIGHT... WIND SPEEDS WILL DECREASE ACROSS THE GUADALUPE MOUNTAINS. NMZ027-TXZ258-182200- /O.NEW.KMAF.HW.A.0036.111219T1800Z-111220T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 333 AM MST SUN DEC 18 2011 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. * EVENT...HIGH WIND FOR THE GUADALUPE MOUNTAINS. * TIMING...MONDAY AFTERNOON AND EVENING. * WINDS...SOUTHWEST 40 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY TRAVELING THROUGH THE GUADALUPE MOUNTAINS. LIGHT AIRCRAFT MAY ENCOUNTER SEVERE TURBULENCE AND SHOULD AVOID FLYING NEAR THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
723 WWUS74 KMAF 182130 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CST SUN DEC 18 2011 ...STRONG WINDS WILL IMPACT THE GUADALUPE AND DAVIS MOUNTAINS MONDAY AND MONDAY EVENING...WITH VERY WINDY CONDITIONS EXPECTED ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE MARFA PLATEAU MONDAY... .AN INTENSE UPPER LEVEL STORM SYSTEM WILL LIFT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY. STRONG WINDS ON THE BASE OF THIS SYSTEM...ALONG WITH AN ASSOCIATED TIGHT SURFACE PRESSURE GRADIENT WILL RESULT IN VERY WINDY CONDITIONS ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE MARFA PLATEAU...WITH HIGH WINDS IMPACTING THE GUADALUPE AND DAVIS MOUNTAINS. WIND SPEEDS SHOULD BEGIN TO DECREASE ACROSS THE PLAINS AREAS LATE MONDAY AFTERNOON...AND ACROSS THE MOUNTAINS MONDAY EVENING. NMZ027-TXZ258-191100- /O.UPG.KMAF.HW.A.0036.111219T1800Z-111220T0600Z/ /O.NEW.KMAF.HW.W.0056.111219T1600Z-111220T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 230 PM MST SUN DEC 18 2011 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 11 PM MST MONDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT FROM 9 AM TO 11 PM MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * EVENT...STRONG WINDS ASSOCIATED WITH AN INTENSE UPPER LEVEL STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A PERIOD OF HIGH WINDS TO THE GUADALUPE MOUNTAINS. * TIMING...MONDAY MORNING THROUGH MONDAY EVENING. * WINDS...SOUTHWEST 40 TO 50 MPH...WITH GUSTS TO 70 MPH. * IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTY TRAVELING THROUGH THE GUADALUPE MOUNTAINS...ESPECIALLY ALONG U.S. HIGHWAY 62 180 THROUGH GUADALUPE PASS. LIGHT AIRCRAFT MAY ENCOUNTER SEVERE TURBULENCE AND SHOULD AVOID FLYING NEAR THE MOUNTAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TXZ074-191100- /O.NEW.KMAF.HW.W.0056.111219T1600Z-111220T0600Z/ DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ALPINE...FORT DAVIS 330 PM CST SUN DEC 18 2011 ...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING FOR THE DAVIS MOUNTAINS...WHICH IS IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT. * EVENT...STRONG WINDS ASSOCIATED WITH AN INTENSE UPPER LEVEL STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A PERIOD OF HIGH WINDS TO THE DAVIS MOUNTAINS. * TIMING...MONDAY MORNING THROUGH MONDAY EVENING. * WINDS...SOUTHWEST 35 TO 45 MPH...WITH GUSTS OVER 60 MPH. * IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL OF VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TXZ057-058-080-191100- /O.NEW.KMAF.WI.Y.0026.111219T1600Z-111220T0000Z/ VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU- INCLUDING THE CITIES OF...VAN HORN...PECOS...MARFA 330 PM CST SUN DEC 18 2011 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND ADVISORY FOR THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE MARFA PLATEAU...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST MONDAY. * EVENT...A TIGHT SURFACE PRESSURE GRADIENT ASSOCIATED WITH AN INTENSE UPPER LEVEL STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A PERIOD OF VERY WINDY CONDITIONS ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE MARFA PLATEAU. * TIMING...MONDAY MORNING AND AFTERNOON. * WINDS...SOUTHWEST 30 TO 35 MPH...WITH GUSTS TO 50 MPH. * IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG NORTH AND SOUTH ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OVER 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 18, 3:01 AM MST, 32 minutes earlier.
Area forecast discussion, Dec 18, 3:01 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM CST SUN DEC 18 2011
.DISCUSSION...
A LARGE CUT OFF LOW CURRENTLY OFF THE COAST OF BAJA IS SET TO WOBBLE
EAST TODAY AND ROLL OVER THE AREA MONDAY. AS IT APPROACHES... PRECIP
CHANCES WILL BE ON THE INCREASE. PRECIP SHOULD BEGIN AS RAIN AND
MAY CHANGE OVER TO SNOW OVER THE MOUNTAINS AND NORTHERN CWA. LITTLE
BREAK AFTER THIS LOW AS A 2ND UPPER TROUGH IS EXPECTED TO SWING
ACROSS THE AREA WEDNESDAY AND A 3RD TROUGH LATER IN THE WEEK. NOT
EXPECTING MUCH PRECIPITATION WITH THE 2ND AND 3RD TROUGH AS MOISTURE
WILL NOT HAVE MUCH TIME TO RECOVER FROM THE 1ST LOW.
TODAY AND MONDAY SHOULD BE RELATIVELY WARM BEFORE A STRONG COLD
FRONT HITS THE AREA LATE MONDAY AFTERNOON. EXPECT WILL NOT BE MUCH
SUNSHINE THE NEXT COUPLE OF DAYS. TEMPS WILL FALL ACROSS THE
NORTHWEST FIRST WITH COLD AIR ADVECTION CONTINUING THROUGH THE
EVENING AND OVERNIGHT. HAVE STAYED TOWARD THE COOLER SIDE OF
GUIDANCE. TEMPS RECOVER BRIEFLY WEDNESDAY BEFORE ANOTHER COLD
FRONT ON THURSDAY KNOCKS HIGHS BACK INTO THE 40S. TEMPS SHOULD
SLOWLY WARM THROUGH SATURDAY WITH ANOTHER FRONT POSSIBLE CHRISTMAS
MORNING.
AS FAR AS PRECIP CHANCES HAVE HAD A FEW RETURNS ON RADAR THIS
MORNING... WILL LEAVE IN MENTION OF ISOLATED SHOWERS TODAY BUT
NOT EXPECTING MUCH MEASURABLE RAINFALL UNTIL TONIGHT. COULD SEE
SOME THUNDERSTORMS WITH THIS SYSTEM AS THERE IS GOOD LIFT NEAR THE
CENTER OF THE UPPER LOW WITH LIGHTNING CURRENTLY BEING DETECTED.
THE BEST CHANCE FOR PRECIP WILL BE SUNDAY NIGHT THROUGH MONDAY
MORNING WITH MODEL QPF DEVELOPING BEST RAINFALL TONIGHT ACROSS
LEA COUNTY. AS THE LOW MOVES NORTHEAST ACROSS THE AREA IT APPEARS
MUCH OF THE REGION WILL GET DRYSLOTTED. SOME WRAP AROUND PRECIP
WILL STILL BE POSSIBLE DURING THE AFTERNOON FOR SOUTHEAST NEW MEXICO
AND THE NRN PERMIAN BASIN. WILL LEAVE LOW POPS IN NORTHERN HALF OF
AREA MONDAY NIGHT BUT NOT EXPECTING MUCH ADDITIONAL PRECIP UNLESS
THE LOW SLOWS DOWN.
CURRENTLY EXPECTING PRECIP TO REMAIN LIQUID UNTIL MONDAY AFTERNOON
WHEN A RAIN/SNOW MIX IS POSSIBLE ACROSS SE NM. PRECIP CHANGES OVER
TO SNOW MONDAY EVENING ACROSS SE NM AND NW PB WITH A RAIN SNOW MIX
POSSIBLE ACROSS PB AND MUCH OF THE TRANS PECOS. BY MIDNIGHT MOST
PRECIP SHOULD HAVE MOVED NORTH OF THE AREA WITH SOME LIGHT SNOW
SHOWERS POSSIBLE FOR SE NM AND NRN PB. IF THE COLD AIR ARRIVES
SOONER THAN EXPECTED THAN PRECIP COULD CHANGE OVER TO SNOW EARLIER.
THE ACTUAL TRACK OF THE UPPER LOW WILL HAVE A LARGE IMPACT ON
POTENTIAL SNOWFALL... A SNOW ADVISORY MAY BE NEEDED MONDAY FOR PARTS
OF SOUTHEAST NEW MEXICO.
AS THE UPPER LOW COMES ACROSS COULD SEE HIGH WIND IN THE GUADALUPES
MONDAY AFTERNOON AND EVENING... WILL ISSUE A HIGH WIND WATCH. GUSTY
WINDS COULD ALSO AFFECT THE DAVIS MTNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 48 57 30 / 20 60 80 20
CARLSBAD NM 58 41 51 28 / 20 80 60 30
DRYDEN TX 59 47 62 33 / 20 40 40 10
FORT STOCKTON TX 59 45 58 30 / 20 60 40 20
GUADALUPE PASS TX 55 38 45 22 / 10 70 50 30
HOBBS NM 56 43 50 26 / 20 70 70 30
MARFA TX 57 35 52 22 / 10 60 30 20
MIDLAND INTL AIRPORT TX 57 47 56 29 / 20 60 70 20
ODESSA TX 56 47 56 30 / 20 60 70 20
WINK TX 61 46 58 30 / 20 70 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
78/72Hazardous weather outlook, Dec 17, 12:08 PM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 108 PM CST SAT DEC 17 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 108 PM CST SAT DEC 17 2011 /1208 PM MST SAT DEC 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS SUNDAY NIGHT AND MONDAY AS A STRONG UPPER LEVEL STORM SYSTEM PASSES OVER THE AREA MONDAY. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...GUSTY WINDS COULD OCCUR WITH SOME OF THESE STORMS...IN ADDITION TO LOCALLY HEAVY RAIN...IF NOT SLEET. A MIX OF RAIN...SLEET AND SNOW CHANGING TO ALL SNOW WILL BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. AT THIS TIME...IT APPEARS THE HEAVIEST WINTRY PRECIPITATION WILL FALL TO THE NORTH OF THE AREA...BUT AN INCH OR TWO OF SNOW IS NOT OUT OF THE QUESTION. STRONG WESTERLY WINDS COULD OCCUR IN THE GUADALUPE MOUNTAINS MONDAY AS THE UPPER STORM SYSTEM PASSES. SOME OF THESE STRONGER WINDS COULD ALSO OCCUR IN THE DAVIS MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:30 PM MST | High Wind Warning | MAF | Eddy | 27 hr |
| Dec 18, 2:30 PM MST | Wind Advisory | MAF | Eddy | 27 hr |
Nearby
High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.